Hail, Westmoreland
- When
- August 1, 2:23 PM EST
- Where
- Westmoreland County, Irwin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.330, -79.720
Scattered severe thunderstorms developed across western Pennsylvania ahead of a weak frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across western Pennsylvania ahead of a weak frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 1, 1:49 PM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 249 PM EDT MON AUG 1 2011 .SYNOPSIS... A WEAK UPPER DISTURBANCE WILL EXIT THE GREAT LAKES REGION THIS EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS ENDING. AFTER A MAINLY DRY DAY TUESDAY...A STRONGER SYSTEM WILL BRING SHOWERS AND A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES WILL BE SEASONABLY WARM WITH INCREASING HUMIDITY. && .NEAR TERM /THROUGH TUESDAY/... VERY LITTLE CHANGE FROM PREVIOUS FORECAST UPDATE WITH SOME THUNDERSTORMS EXPECTED TO DEVELOP OVER CWA OR MOVE SOUTHEAST FROM NORTHERN OHIO. SEVERE THREAT WITH ANY STORMS THAT DO FIRE MAY BE MORE HAIL THAN WIND WITH WET BULB ZERO NEAR 10K. ON SOME MODEL SOUNDINGS. SYSTEM WILL EXIT THIS EVENING...WITH MAINLY CLEAR SKIES BY THE OVERNIGHT. RAISED OVERNIGHT LOWS ESPECIALLY IN THE NORTH WHERE DEW POINTS HAVE RISEN AND LOOK STAY ELEVATED IN THE 60S. SURFACE HIGH WILL BRING WARM AND A BIT HUMID CONDITIONS TUESDAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... MODELS IN GOOD AGREEMENT BRINGING A STRONGER SYSTEM ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. WILL USE LIKELY POPS PITTSBURGH NORTH AFTER MIDNIGHT TUESDAY NIGHT...SPREADING SOUTH TO THE MASON DIXON LINE BY WEDNESDAY AFTN. WILL CONTINUE HIGH LITE FOR SEVERE POTENTIAL IN HWO. LOWER TEMPERATURES WEDNESDAY WITH CLOUDS AND SHOWERS THEN WARM AND A BIT LESS HUMID THURSDAY UNDER HIGH PRESSURE. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ANOTHER SHORT WAVE TROUGH IS PROGGED TO TRACK EAST FROM THE UPPER MS VALLEY ACROSS THE GREAT LAKES BY FRIDAY NIGHT. THE ASSOCIATED SURFACE FRONT WILL PUSH SLOWLY THROUGH THE FORECAST AREA SATURDAY AND INTO WEST VIRGINIA SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO RETURN BY LATE FRIDAY AND CONTINUE THROUGH MUCH OF THE WEEKEND. WEAK HIGH PRESSURE SHOULD BRING A RETURN TO DRIER WEATHER MONDAY. TEMPERATURES ARE FORECAST TO REMAIN A FEW DEGREES ABOVE NORMAL FOR THE EXTENDED PERIOD. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AN UPPER LOW WILL CONTINUE TO DIVE SOUTHEAST ACROSS SOUTHERN QUEBEC AND INTO NEW ENGLAND BY TUESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN OHIO WILL TRACK SOUTHEAST DURING THIS AFTERNOON. WITH COVERAGE EXPECTED TO REMAIN SCATTERED...INCLUDED CB IN CLOUD GROUPS FOR MOST TERMINALS LATE THIS AFTERNOON. MVFR AND BRIEF IFR RESTRICTIONS CAN BE EXPECTED IN STORMS. POTENTIAL EXISTS FOR STRONGER STORMS OVER EASTERN OH TO CONTAIN LARGE HAIL AND SURFACE GUSTS OVER 50KT. AREAL COVERAGE OF SHOWERS AND STORMS SHOULD DECREASE THIS EVENING WITH LOSS OF SURFACE HEATING. HAVE MEDIUM CONFIDENCE THAT MVFR FOG WILL FORM AGAIN TONIGHT AT KZZV AND KMGW....AND TEMPO GROUPS WERE INCLUDED 09Z-12Z. LIGHT WINDS AND CLOSE TEMPERATURE/DEW POINT SPREAD SHOULD SUPPORT AT LEAST SOME PATCHY MVFR FOG FORMATION. OUTLOOK /TUESDAY NIGHT THROUGH SATURDAY/... UPPER TROUGH DIVING SOUTHEAST ACROSS THE GREAT LAKES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE RESTRICTIONS TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE SHOULD ALLOW FOR PREVAILING VFR THURSDAY AND FRIDAY. THE NEXT SYSTEM TRACKING EAST FROM THE MID MS VALLEY WILL BRING ANOTHER ROUND OF SHOWERS AND THE POTENTIAL FOR RESTRICTIONS FRIDAY NIGHT INTO SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 131 PM EDT MON AUG 1 2011 PAZ007>009-013>016-020>022-029-021745- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-WASHINGTON- 131 PM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT INTO EARLY WEDNESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ023-031-073>076-WVZ012-021>023-041-021745- GARRETT-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 131 PM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-WVZ001>004-021745- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- 131 PM EDT MON AUG 1 2011 ...SEVERE THUNDERSTORM WATCH 710 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT INTO EARLY WEDNESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 311 PM EDT MON AUG 1 2011 PAZ022-023-012000- ARMSTRONG PA-INDIANA PA- 311 PM EDT MON AUG 1 2011 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ARMSTRONG AND NORTHERN INDIANA COUNTIES... AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF MUFF...MOVING SOUTHEAST AT 45 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... MUFF... RURAL VALLEY... DAYTON... SMICKSBURG... PLUMVILLE... MARION CENTER... CLYMER... YELLOW CREEK STATE PARK... CHERRY TREE... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4051 7890 4081 7951 4097 7938 4073 7880
The Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Department of Highways reported trees down southeast of Dayton.
Highway Department reported trees down on SR 18 south of Waynesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334737, 334736, 334753, 334756, 334738, 334739, 334747, 334740, 334750, 334749, 334755.